Virginia, 2007Flash Flooding in Virginia, January 1, 2007
January 1, 2007 · NWS RNK · 3 events in 3 counties and zones
A stalled frontal boundary combined with unseasonably high levels of atmospheric moisture brought widespread heavy rainfall to much of southside Virginia into the northwest piedmont of North Carolina from late December 31 through the early morning hours of January 1. Total rainfall amounts ranged from 1 to 3 inches in many areas, with locally higher amounts in excess of 4 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary combined with unseasonably high levels of atmospheric moisture brought widespread heavy rainfall to much of southside Virginia into the northwest piedmont of North Carolina from late December 31 through the early morning hours of January 1. Total rainfall amounts ranged from 1 to 3 inches in many areas, with locally higher amounts in excess of 4 inches. Due to antecedent wet conditions across much of the region, the majority of this rain (which fell over a short period of about 3 hours) ran off into local creeks and streams, prompting them to quickly leave their banks, as well as, prompted the flooding and subsequent closure of streets and roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 1, 6:08 AM EST, 29 minutes earlier.
Area forecast discussion, Jan 1, 6:08 AM EST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 AM EST MON JAN 1 2007
.SHORT TERM /REST OF TODAY/...
SHORT WAVE MOVING INTO MS AT THIS TIME HAS DEVELOPED A WAVE ALONG
THE SOUTHERN END OF THE FRONT AND ADDITIONAL SHOWERS ARE MOVING
INTO THE FOOTHILLS OF NW NC. I HAVE RAISED THE POPS AND QPF INTO
MID MORNING FROM THE BLUE RIDGE EASTWARD.
&&
.PREV DISCUSSION...
/ISSUED 349 AM EST MON JAN 1 2007/
SHORT TERM /TODAY THROUGH TONIGHT/...
OCCLUDED FRONT IS MOVING THROUGH SW VA AT THIS TIME...AND THE WARM
FRONT HAS MADE IT AS FAR NORTH AS DANVILLE IN SOUTH SIDE VA.
CONVECTION ALONG AND JUST NORTH OF THIS WARM FRONT HAS BEEN
PRODUCING WIND GUSTS AROUND 30 KNOTS OBSERVED IN THE OBSERVATIONS.
THIS AREA OF SHOWERS HAS CLEARED MOST OF THE MTNS AND WILL JUST BE
AFFECTING FOOTHILLS AREAS EARLY AND PIEDMONT IN THE MORNING. WITH
SUCH A WARM START...AND THE COLD AIR LAGGING JUST AHEAD OF THE
SHORT WAVE MOVING INTO SOUTHERN ILLINOIS...I HAVE OPTED TO GO
ABOVE GUIDANCE FOR HIGH TEMPS TODAY AND MAY STILL BE TOO COOL IF
WE SEE A LOT OF SUN. ONCE THE SECONDARY SHORT WAVE PASSES THRU THE
REGION THIS EVENING...MODELS SHOW A STRONG LOW LEVEL JET IN THE
NORTHWEST FLOW...AND STRONG SUBSIDENCE AS WELL- 6 HOUR PRESSURE
RISES WITH THE NAM OF 7 TO 8 MBS IN THE NRN MTNS OF NC. WE WILL BE
ISSUING A WIND ADVISORY FOR TONIGHT INTO TUESDAY MORNING FOR THE
MTNS OF NORTHWEST NC AND SW VA. LOOKING FOR WIND GUSTS AS HIGH AS
50 MPH IN THE HIGHEST ELEVATIONS. I STAYED CLOSE TO MOS LOW TEMPS
TONIGHT...AND ALSO CUT BACK SOME ON THE POPS AS THE MOISTURE WITH
THE COLD AIR ADVECTION LOOKS QUITE SHALLOW.
LONG TERM /TUESDAY THROUGH SUNDAY/...
THE COLD AIR ADVECTION IS SHORT LIVED...BRINGING JUST ONE DAY WITH
NEAR NORMAL TEMPS ON TUESDAY...AND THEN WITH THE FLOW BECOMING
MORE ZONAL TUE NIGHT AND WED WE SHOULD SEE HIGH PRESSURE
TRANSITING THE AREA...OVERHEAD TUE NIGHT TO BRING CHILLY
TEMPS...BUT THEN A RETURN FLOW AND MILDER TEMPS ON WED. NO CHANGES
WERE MADE BEYOND WED NIGHT...BUT WITH THE NEXT UPPER LOW MOVING
OUT OF THE SWRN U.S. STILL IN TX THU MORNING AND THE RIDGE
BUILDING OVER THE AREA...WE WILL NEED TO LOOK AT POSSIBLY RAISING
OUT TEMPS THU UNLESS WE EXPECT CLOUDY SKIES.
AVIATION /09Z-06Z/...
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY FOR
VAZ010>020.
NC...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY FOR
NCZ001-002-018.
WV...NONE.
&&
UPDATE...
SHORT TERM...JJHazardous weather outlook, Jan 1, 5:39 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EST MON JAN 1 2007
NCZ001-002-018-VAZ010>020-021045-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
539 AM EST MON JAN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR TONIGHT. NORTHWEST WINDS BEHIND A
COLD FRONT WILL INCREASE TO 15 TO 30 MPH...WITH WIND GUSTS AROUND
50 MPH IN THE HIGH ELEVATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WIND ADVISORY REMAINS IN EFFECT UNTIL 900 AM TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ003-019-VAZ007-009-022>024-032>035-WVZ042>045-021045-
SURRY-WILKES-TAZEWELL-SMYTH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
539 AM EST MON JAN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH WIND
GUSTS TO 45 MPH ARE POSSIBLE TONIGHT IN THE HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NCZ004>006-020-VAZ043>047-058-059-021045-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
539 AM EST MON JAN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY RAIN EARLY THIS MORNING WILL BE EXITING THE AREA
BY MID MORNING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
IS POSSIBLE THROUGH MID MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JJ
In the hours before
Special weather statement, Jan 1, 12:55 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 AM EST MON JAN 1 2007
NCZ004>006-020-010715-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
INCLUDING THE CITIES OF...DANBURY...EDEN...YADKINVILLE
1255 AM EST MON JAN 1 2007
...SHOWERS WITH HEAVY DOWNPOURS AND GUSTY WINDS MOVING THROUGH...
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SHOWERS
ASSOCIATED WITH AN ADVANCING FRONT MOVING EAST AT 30 MPH. THESE
SHOWERS WILL BE PASSING THROUGH THE NORTHWEST PIEDMONT OF NORTH
CAROLINA THROUGH 200 AM...AND WILL HAVE HEAVY DOWNPOURS OF UP TO
AN INCH OF RAIN IN LESS THAN AN HOUR...AND MAY BRING WIND GUSTS
OF UP TO 45 MPH. WITH THE SATURATED GROUND...THESE WINDS MAY BE
STRONG ENOUGH TO DOWN TREES. MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR WATER COVERED
ROADS.
JJ
Special weather statement, Jan 1, 1:04 AM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 AM EST MON JAN 1 2007
NCZ003-VAZ014-016>020-022>024-032>035-043-010730-
SURRY-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
INCLUDING THE CITIES OF...DOBSON...RADFORD...BLACKSBURG...GALAX...
FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...
FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE
104 AM EST MON JAN 1 2007
...HEAVY RAIN MOVING THROUGH THE AREA...
NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A BAND OF SHOWERS
WITH MODERATE TO HEAVY RAIN MOVING THROUGH THE BLUE RIDGE MOUNTAIN
AREAS OF NORTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA. RADAR
AND AUTOMATED RAIN GAGES INDICATE RAINFALL RATES OF AROUND AN
INCH AN HOUR...SO MANY LOCATIONS CAN EXPECT NEAR AN INCH OF
RAIN THROUGH 230 AM...WHILE SCATTERED LOCATIONS WILL SEE UP TO AN INCH
AN A HALF. THIS AMOUNT OF RAINFALL IS NOT EXPECTED TO CAUSE ANY
CREEKS OR SMALL STREAMS TO FLOOD...BUT MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR
WATER COVERED ROADS. IN ADDITION TO THE HEAVY RAIN...PATCHY DENSE
FOG WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT
TIMES.
JJ
Special weather statement, Jan 1, 2:10 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 AM EST MON JAN 1 2007
NCZ004>006-VAZ043-044-010800-
ROCKINGHAM NC-STOKES NC-CASWELL NC-PITTSYLVANIA VA-HENRY VA-
210 AM EST MON JAN 1 2007
...SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH THIS MORNING...
AT 210 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS NEAR DANBURY EXTENDING SOUTH TO 6 MILES
EAST OF KING...MOVING NORTHEAST AT 45 MPH. THE BAND OF STRONG
THUNDERSTORM WILL BE NEAR...MEADOWS...WALNUT COVE AT 215 AM
EST...DILLARD...PINE HALL...MADISON...ELLISBORO AT 220 AM
EST...MAYODAN...MAYODAN AT 225 AM EST...STONEVILLE...MONROETON AT
230 AM EST...
WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS ARE POSSIBLE WITH
THESE STORMS. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
ARE POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS. IN
ADDITION TO THE HEAVY RAIN...PATCHY DENSE FOG WILL REDUCE
VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT TIMES.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES.
KK
Special weather statement, Jan 1, 2:56 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 AM EST MON JAN 1 2007
NCZ005-006-VAZ043-044-058-010900-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-HENRY VA-
256 AM EST MON JAN 1 2007
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAINS MOVING
THROUGH THIS MORNING...
AT 253 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CALLANDS TO 5 MILES
NORTHEAST OF WENTWORTH TO 8 MILES NORTHEAST OF GREENSBORO...MOVING
EAST AT 45 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
CHATHAM...BETHEL AT 305 AM EST...PROVIDENCE...GATEWOOD AT 310 AM
EST...YANCEYVILLE...JERICHO AT 315 AM EST...TOPNOT...MILTON AT 320 AM
EST...SEMORA...PROSPECT HILL AT 325 AM EST...
WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS ARE POSSIBLE WITH THESE
STORMS. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS ARE
POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
KK
Special weather statement, Jan 1, 3:55 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 AM EST MON JAN 1 2007
VAZ058-059-010945-
HALIFAX VA-CHARLOTTE VA-
355 AM EST MON JAN 1 2007
SHOWERS WITH GUSTY WINDS AND HEAVY RAINS MOVING THROUGH THIS
MORNING...
AT 354 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF TURBEVILLE...MOVING NORTHEAST AT
45 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CRYSTAL HILL AT 400 AM
EST...SCOTTSBURG AT 405 AM EST...CLOVER...MT LAUREL AT 410 AM EST...
SAXE AT 415 AM EST...WYLLIESBURG...DRAKES BRANCH AT 420 AM EST...
KEYSVILLE AT 430 AM EST...
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. IN
ADDITION...RAINFALL UP TO AN INCH CAN BE EXPECTED. PONDING OF WATER
IN POOR DRAINAGE AND LOW LYING AREAS IS LIKELY.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES.
07
Flash Flood, Pittsylvania
- When
- January 1, 6:37 AM EST to 12:27 PM EST
- Where
- Pittsylvania County, 5 mi N of (Dan)danville Regional Airport to Danville City
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.652, -79.330
Flash flooding resulted in Route 29, Sandy Creek Road, and Mountain View Roads near Danville, VA to be closed. In Danville, the flash flooding prompted Fall Creek to leave its banks and flood portions of Halifax and Water Streets. In the process, two homes and one church experienced some inundation by the water. Other streets in Danville were closed due to the flash flooding as well. The flash flooding in Danville ultimately lead to moderate river flooding along the Dan River in Danville. In total, in Danville and neighboring parts of Pittsylvania County, 27 roads were closed due to the flash flooding and subsequent river flooding on the Dan River.
Flash Flood, Henry
- When
- January 1, 9:00 AM EST to 11:30 AM EST
- Where
- Henry County, Ridgeway
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.580, -79.870
Many steets were closed in Ridgeway due to flash flooding.
Flash Flood, Halifax
- When
- January 1, 10:00 AM EST to 12:27 PM EST
- Where
- Halifax County, 5 mi W of Nathalie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.930, -79.040
Flash flooding prompted the closure of Route 647 near Volens.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, January 1 to 27, 20071 death · $40,000 · 4 events
- Drought in Oklahoma, January 1 to 31, 2007$775,000 · 42 events
- High Wind in Montana, January 1 to 2, 2007$350,000 · 96 kt wind · 10 events
- Drought in Texas, January 1 to 31, 2007$270,000 · 9 events
- Flooding in Indiana, January 1 to 31, 2007$80,000 · 8 events
- Winter Weather in Vermont, January 1, 2007$50,000 · 16 events
- Winter Weather in New York, January 1, 2007$20,000 · 9 events
- Drought in Texas, January 1 to 31, 200718 events
- Flooding in Indiana, January 1 to 23, 2007$20,000 · 2 events
- Drought in Minnesota, January 1 to 31, 200715 events
- Drought in Minnesota, January 1 to 31, 200714 events
- Drought in Wisconsin, January 1 to 31, 20076 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10647, 10648, 10649.